- Oops!Something went wrong.Please try again later.
Federal agencies have recommended a temporary pause in distribution of Johnson & Johnson's COVID-19 vaccine after six women developed a rare blood-clotting disorder following vaccination. If you've recently gotten your shot, you may understandably be concerned. Fortunately, these complications appear to be very uncommon - there have only been six reported cases of blood clots out of the nearly seven million doses administered so far in the US. Still, it's good to know what symptoms to look out for in the days and weeks following your appointment.
"For people who recently got the vaccine within the last couple of weeks, they should be aware to look for any symptoms," Anne Schuchat, MD, principal deputy director of the Centers For Disease Control (CDC), said during a briefing, adding that the risk is "very low" beyond that timeframe. "If you receive the vaccine and develop severe headaches, abdominal pain, leg pain or shortness of breath, you should contact your health care provider and seek medical treatment."
The complication is known as cerebral venous sinus thrombosis - which, according to the Associated Press, means the clots form in the veins that drain blood from the brain. "Treatment of this specific type of blood clot is different from the treatment that might typically be administered," the Food and Drug Administration and CDC explained in a joint statement. "Usually, an anticoagulant drug called heparin is used to treat blood clots. In this setting, administration of heparin may be dangerous, and alternative treatments need to be given."
The agencies recommended a pause in the administration of the Johnson & Johnson vaccine in part to alert the medical community to the possibility of these blood clots forming, so patients would receive safe and adequate treatment. While this complication seems to be extremely rare, it's important to listen to your body and call your doctor if you're concerned.